Alert archive / Florida / Rip Current Statements in 2018
Rip Current Statement 1, NWS Mobile, AL
NWS Mobile, AL issued this rip current statement at Jan 7, 2018, 3:32 PM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 38 hr.
The area
The counties it named.
The facts
- Issued
- Jan 7, 2018, 3:32 PM CST (21:32 UTC)
- Expired
- Jan 9, 2018, 6:00 AM CST
- In force
- 38 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
The radar
The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072 WHUS44 KMOB 072132 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 332 PM CST Sun Jan 7 2018 ...HIGH SURF AND A HIGH RISK OF RIP CURRENTS TO IMPACT THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH MONDAY EVENING... ALZ265-266-FLZ202-204-206-080600- /O.NEW.KMOB.SU.Y.0001.180108T0600Z-180109T0600Z/ /O.NEW.KMOB.RP.S.0001.180107T2132Z-180109T0600Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 332 PM CST Sun Jan 7 2018 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH MONDAY EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT CST MONDAY NIGHT... The National Weather Service in Mobile has issued a High Surf Advisory, which is in effect from midnight tonight to midnight CST Monday night. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect through Monday evening. * SURF HEIGHTS...4 TO 6 FEET. * TIMING...Dangerous surf heights will be primarily from late tonight through Monday evening. A high rip current risk is in effect from late this afternoon through Monday evening. * WHERE...Along the gulf beaches of Alabama and northwest Florida. * IMPACTS...Frequent life-threatening rip currents are expected. The surf is dangerous for all levels of swimmers. Localized beach erosion is possible due to the high surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. && $$
4 follow-up statements
281 WHUS44 KMOB 080349 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 949 PM CST Sun Jan 7 2018 ...HIGH SURF AND A HIGH RISK OF RIP CURRENTS TO IMPACT THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH MONDAY EVENING... ALZ265-266-FLZ202-204-206-081200- /O.CON.KMOB.SU.Y.0001.180108T0600Z-180109T0600Z/ /O.CON.KMOB.RP.S.0001.000000T0000Z-180109T0600Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 949 PM CST Sun Jan 7 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH MONDAY EVENING... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY NIGHT... * SURF HEIGHTS...4 TO 6 FEET. * TIMING...Dangerous surf heights will be primarily from late tonight through Monday evening. A high rip current risk is in effect from late this afternoon through Monday evening. * WHERE...Along the gulf beaches of Alabama and northwest Florida. * IMPACTS...Frequent life-threatening rip currents are expected. The surf is dangerous for all levels of swimmers. Localized beach erosion is possible due to the high surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. && $$
517 WHUS44 KMOB 081245 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 645 AM CST Mon Jan 8 2018 ...HIGH SURF AND A HIGH RISK OF RIP CURRENTS TO IMPACT THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH MONDAY EVENING... ALZ265-266-FLZ202-204-206-082045- /O.CON.KMOB.SU.Y.0001.000000T0000Z-180109T0600Z/ /O.CON.KMOB.RP.S.0001.000000T0000Z-180109T0600Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 645 AM CST Mon Jan 8 2018 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * SURF HEIGHTS...4 TO 6 FEET. * TIMING...Dangerous surf heights are expected through late this evening. A high rip current risk is in effect through late this evening. * WHERE...Along the Gulf beaches of Alabama and northwest Florida. * IMPACTS...Frequent life-threatening rip currents are expected. The surf is dangerous for all levels of swimmers. Localized beach erosion is possible due to the high surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. && $$
224 WHUS44 KMOB 081958 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 158 PM CST Mon Jan 8 2018 ...HIGH SURF AND A HIGH RISK OF RIP CURRENTS TO IMPACT THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT... ALZ265-266-FLZ202-204-206-090600- /O.EXT.KMOB.RP.S.0001.000000T0000Z-180109T1200Z/ /O.CON.KMOB.SU.Y.0001.000000T0000Z-180109T0600Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 158 PM CST Mon Jan 8 2018 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * SURF HEIGHTS...4 TO 6 FEET. * TIMING...Dangerous surf heights are expected through late this evening. A high rip current risk is in effect through late tonight. * WHERE...Along the Gulf beaches of Alabama and northwest Florida. * IMPACTS...Frequent life-threatening rip currents are expected. The surf is dangerous for all levels of swimmers. Localized beach erosion is possible due to the high surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area, producing localized beach erosion and dangerous swimming conditions. There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. && $$
286 WHUS44 KMOB 090547 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 1147 PM CST Mon Jan 8 2018 ...A HIGH RISK OF RIP CURRENTS WILL CONTINUE TO IMPACT THE GULF BEACHES OF ALABAMA AND NORTHWEST FLORIDA THROUGH TONIGHT... ALZ265-266-FLZ202-204-206-091200- /O.CAN.KMOB.SU.Y.0001.000000T0000Z-180109T0600Z/ /O.CON.KMOB.RP.S.0001.000000T0000Z-180109T1200Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 1147 PM CST Mon Jan 8 2018 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM CST TUESDAY... ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Mobile has cancelled the High Surf Advisory. * WHERE...Along the Gulf beaches of Alabama and northwest Florida. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are life- threatening to anyone entering the surf. Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. If tired, float or tread water until out of the rip current. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this rip current statement went out at Jan 7, 11:49 AM CST, 3 hours 43 minutes earlier.
Area forecast discussion, Jan 7, 11:49 AM CST, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1149 AM CST Sun Jan 7 2018
.DISCUSSION...See updated information for land areas and aviation
discussion below.
&&
.UPDATE...Sent a forecast update to raise high temperatures a few
degrees, mainly across the southwest zones, based on the latest
observations. Also, adjusted dewpoints slightly based on obs.
Otherwise, the forecast is in good shape. 34/JFB
&&
.AVIATION...
18Z issuance...VFR conditions will persist through the rest of the
afternoon into the early evening hours. Ceilings lower to MVFR
levels by mid to late evening across much of the region ahead of
an approaching low pressure system. Rain will spread in from west
to east overnight, starting light and increasing in intensity by
the early morning hours on Monday. Cigs likely to drop into the
IFR range over much of the area, with the exception being along
the immediate coast, where cigs will likely be low end MVFR, but
could occasionally drop to IFR levels. East to southeast winds
increase this afternoon and remain breezy overnight through Monday
morning. In general, southeast winds will range from 12 to 16
knots with occasional gusts of 20 to 25 knots. 34/JFB
&&
.PREV DISCUSSION... /issued 552 AM CST Sun Jan 7 2018/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...
07/12Z issuance...VFR conditions will continue across our region
through most of today, but lowering clouds nearing upper end MVFR
ceilings very late in the day, then MVFR ceilings expected tonight.
Increased chances for showers tonight, especially after midnight,
and mainly for KMOB/KBFM where likely PoPs expected. Chance PoPs
further east toward KPNS. Light east winds early this morning
becoming southeast and increasing through the day, reaching 12-17
knots this afternoon into the overnight hours, with some gusts in
the 20 to 25 knot range near the coast. 12/DS
PREV DISCUSSION... /issued 428 AM CST Sun Jan 7 2018/
NEAR TERM /Now Through Sunday night/...Mid-upper level shortwave trof
noted over the Four Corners states early this morning expected to
sharpen as it drops southeast into Texas today, and then east-
southeast into Louisiana tonight. As this feature moves toward the
forecast area today, expect an increase in mid/upper level clouds.
Any precipitation should remain well to our west through today. As
the shortwave trof, and associated developing surface low pressure,
moves into Louisiana tonight however, expect a steady increase in
rain chances, especially after midnight when likely PoPs are
expected over the western half of the forecast area. Heavy rainfall
potential will be increasing tonight, but for now it appears that
the heaviest rainfall will remain just to the west of our forecast
area through tonight. Increasing southeasterly winds through the
near term as the system approaches, and expect winds by this
afternoon into this evening to increase to 10-15 mph over interior
locations, and 15-20 mph at the coast. Some higher gusts are
possible, especially along the coast. This increasing southeasterly
flow will bring a more rapid moderation of temperatures to the area
as well, being especially noticeable tonight. Highs today expected
to be in the mid to upper 50s. Lows tonight much warmer than what
we've seen over the past week or so, ranging from the low to mid 40s
over most of our inland areas, to the lower 50s along the coast and
into our extreme southern interior southeast Mississippi counties.
12/DS
SHORT TERM /Monday Through Tuesday night/...
On Monday the mid-level shortwave trough axis located near northwest
Louisiana continues its trek southeastward. Low-level 850mb jet with
max wind speeds around 40kts over central Mississippi will allow for
significant moisture transport out ahead of the axis. PWAT values
rise to 1.3-1.4 inches which is nearing the 90% moving average on
sounding climatology. This coupled with vertical velocities above 25
cm/s should lead to widespread rain fall to start the day Monday.
The exact location of the resulting low pressure system will
determine the areas of greatest rainfall. As it stands now, model
guidance keeps the low in Southeast Louisiana by the afternoon on
Monday. If that holds up the heaviest rainfall will be along central
Gulf coastline and offshore. However, any shifts north in the
development of the surface low could bring more QPF into the inland
areas. Convective energy over land is lacking with this system
though some +500 J/kg CAPE values do appear in the offshore waters
so as such offshore is the only area with possible thunderstorms
Monday afternoon and evening for now.
By Tuesday the low has traveled into the central Gulf of Mexico
leaving the central Gulf Coast on its north side. This allows for
a steady east to northeast wind throughout the day. Since this is
not associated with a traditional frontal passage, the low levels
and surface remain relatively moist Tuesday with no rain
expected. DJ/17
LONG TERM /Wednesday Through Saturday/...
The next incoming shortwave over New Mexico will help surface
winds to begin steering out of the south Wednesday pushing
temperatures to slightly above monthly normals, but remaining
pleasant overall. Though the initial shortwave ejects well off
into the northern Mississippi River Valley some residual vorticity
advection could drive some showers late in day Thursday. The main
feature of interest Thursday is the deep mid-level trough and
surface front over Texas. As this trough pivots through the
Southeast late Thursday into Friday expect increasing rain chances
going into the day Friday. Instability with this system is
questionable at the moment so opted to leave out thunderstorm
wording with this forecast package. Saturday is expected to be dry
as the cold frontal passage should drop temperatures below
monthly normals to start the weekend. DJ/17
MARINE...Small Craft Advisory conditions develop across most of
the marine area by this afternoon, and will persist into Monday
night. winds over the Gulf marine zones, Mississippi sound and lower
Mobile Bay will increase to 20 to 25 knots, with some higher gusts
possible. Winds will decrease across the marine area Monday night,
but seas offshore likely to remain at Advisory levels into early
Tuesday. Widespread showers and isolated thunderstorms expected over
the marine area tonight through early Tuesday. 12/DS
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ631-632-650-
655-670-675.
&&
This product is also available on the web at:
http://weather.gov/mobHazardous weather outlook, Jan 7, 6:15 AM CST, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Mobile AL 615 AM CST Sun Jan 7 2018 ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-081215- Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw- Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central- Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland- Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal- Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George- 615 AM CST Sun Jan 7 2018 This Hazardous Weather Outlook is for portions of south central Alabama...southwest Alabama...northwest Florida and southeast Mississippi. .DAY ONE...Today and Tonight Rain and showers will be on the increase across the region late tonight, especially for all areas west of I-65. Potential for heavy rainfall will be increasing very late tonight as a storm system approaches from the west, but no flood threats are expected overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The storm system will move east across the region Monday and Monday night, bringing widespread showers to the region, and perhaps some isolated thunderstorms along the coast. No severe weather is anticipated but some localized heavy rainfall is possible, especially over western and southern portions of the forecast area. 1 to 2 inches of rainfall will be possible, with slightly higher amounts in some areas during the day on Monday. There is a marginal risk for excessive rainfall across southern and western portions of the area, and some minor flooding of low lying, poor drainage areas and streets will be possible. However, no widespread significant flooding is expected. .SPOTTER INFORMATION STATEMENT... Activation of SkyWarn Severe Storm Spotter networks is not expected through Saturday. GMZ630>636-650-655-670-675-081215- Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound- Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay- Eastern Choctawhatchee Bay- Coastal waters from Pensacola FL to Pascagoula MS out 20 NM- Coastal waters from Okaloosa Walton County Line FL to Pensacola FL out 20 NM- Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM- Waters from Okaloosa Walton County Line FL to Pensacola FL from 20 to 60 NM- 615 AM CST Sun Jan 7 2018 This Hazardous Weather Outlook is for portions of the coastal waters of Alabama and northwest Florida. .DAY ONE...Today and Tonight Increasingly strong east to southeast winds and building seas expected by this afternoon and continuing through tonight. By late tonight winds of 20 to 25 knots, and elevated seas, are expected over the Gulf waters, southern Mobile Bay and the Mississippi Sound. These conditions will be hazardous to small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday Hazardous conditions for small craft will continue through Monday night as strong winds and elevated seas continue. Winds and seas are expected to subside later in the week.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 5:44 AM CST | Small Craft Advisory | MOB | 42 hr | |
| Jan 7, 3:32 PM CST | High Surf Advisory | MOB | Baldwin, Mobile | 32 hr |
Nearby
Rip Current Statements in Florida, 2018Rip Current Statements in Alabama, 2018Every rip current statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.